[Skip to Content]
[Skip to Content Landing]
Article
April 22, 1974

Bilateral Aseptic Necrosis of Femur Following a 16-Day Course of Corticotropin

Author Affiliations

From the Department of Medicine, Ann Arbor Veterans Administration Hospital, and the University of Michigan Medical School, Ann Arbor.

JAMA. 1974;228(4):497. doi:10.1001/jama.1974.03230290045031
Abstract

CIRCUMSTANTIAL evidence relates systemic corticosteroid therapy to aseptic necrosis of bone. Daily doses as low as 5 mg of prednisone have been cited.1 The shortest period of therapy incriminated to date is 30 days (methylprednisolone, 16 mg/day).2 Corticotropin has been implicated following treatment courses as brief as 42 days (10 to 20 mg/day of corticotropin).3 The average interval from onset of steroid therapy to appearance of hip pain is 33 months.2

This report concerns aseptic necrosis of both femoral heads appearing in a young man nine months after a 16-day course of corticotropin therapy. His primary problem is multiple sclerosis, a disease not known to be associated with aseptic necrosis.

Report of a Case  A 23-year-old, moderately obese vocational student received a diagnosis of multiple sclerosis in 1970. One of his manifestations was right retrobulbar neuritis with visual acuity of 15/200.Beginning May 28, 1970, he

×